Retinal toxicity during pegylated α-interferon therapy for chronic hepatitis C: a multifocal electroretinogram investigation

Authors


Ms J. A. Chisholm, ElectroDiagnostic Imaging Unit, Tennent Institute of Ophthalmology, Gartnavel General Hospital, 1053 Great Western Road, Glasgow G12 0YN, UK.
E-mail: 9402641c@student.gla.ac.uk

Summary

Background:  Ocular side-effects in the form of retinal ischaemia and haemorrhages have been reported in patients undergoing standard α-interferon therapy.

Aim:  To assess the ocular impact of therapy with sustained release pegylated α-2a interferon (Pegasys) for chronic hepatitis C.

Methods:  Ten patients receiving Pegasys and ribavirin and 10 healthy volunteers were recruited. Patients underwent full ophthalmic investigations and multifocal electroretinogram testing at baseline, at regular intervals during treatment and post-treatment. The multifocal electroretinogram maps retinal function. Responses were compared with sequential recordings from healthy volunteers.

Results:  All patients had normal clinical ophthalmic investigations at baseline. During therapy a single patient experienced central visual disturbance lasting 24 h with no prolonged ill effect. No other patient was aware of any change in vision.

Fundal abnormalities appeared in five patients during treatment. The multifocal electroretinogram showed reductions in retinal function in five patients. Nine of 10 patients exhibited abnormalities on at least one multifocal electroretinogram or fundoscopic investigation.

Conclusions:  Subclinical retinal toxicity during anti-viral therapy with pegylated α-interferon and ribavirin was frequent in this study and it suggests that patients should be warned of this risk and monitored during therapy.

Ancillary